Non-chemotherapy drug-induced neutropenia: key points to manage the challenges.
Non-chemotherapy idiosyncratic drug-induced neutropenia (IDIN) is a relatively rare but potentially fatal disorder that occurs in susceptible individuals, with an incidence of 2.4 to 15.4 cases per million population. Affected patients typically experience severe neutropenia within several weeks to several months after first exposure to a drug, and mortality is ∼5%. The drugs most frequently associated with IDIN include metamizole, clozapine, sulfasalazine, thiamazole, carbimazole, amoxicillin, cotrimoxazole, ticlopidine, and valganciclovir. The idiosyncratic nature of IDIN, the lack of mouse models and diagnostic testing, and its low overall incidence make rigorous studies to elucidate possible mechanisms exceptionally difficult. An immune mechanism for IDIN involving neutrophil destruction by hapten (drug)-specific antibodies and drug-induced autoantibodies is frequently suggested, but strong supporting evidence is lacking. Although laboratory testing for neutrophil drug-dependent antibodies is rarely performed because of the complexity and low sensitivity of tests currently in use, these assays could possibly be enhanced by using reactive drug metabolites in place of the parent drug. Patients typically experience acute, severe neutropenia, or agranulocytosis (<0.5 × 109 neutrophils/L) and symptoms of fever, chills, sore throat, and muscle and joint pain. Diagnosis can be difficult, but timely recognition is critical because if left untreated, there is an increase in mortality. Expanded studies of the production and mechanistic role of reactive drug metabolites, genetic associations, and improved animal models of IDIN are essential to further our understanding of this important disorder.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices